Hi Dr. Bailey,
I have scaly, puffy eyelids and I use tretinoin. I've read your posts on Retin-A and have had a question about a specific severe dry eye problem I encounter when using my Renova. In fact, it was so unpleasant that I have discontinued using it. I would wake up every morning with eyes that look like the devil. As a result, the puffiness under my eyes worsened. I would try cold eye masks, eye drops that claim to be replacement tears, in fact I even used the ointment type of eye drops at night. Alas, to no avail, the dry eyes continued. I have recently turned 39 and my skin looks so much older than it should. I was hoping that the Renova would be a big help. Now I don't know how to get results. Is there any way to counter this side effect? Your advice would be a great help. Thanks! Valerie
Tretinoin, the active ingredient in both Retin-A and Renova, can cause a dryness, irritation, and chapping of the eyelid skin. It can also cause dryness and irritation of the eye if it migrates into the eye itself. However, that’s not to say that tretinoin is definitely the cause of your eye problems.
There are many other important causes of eye dryness that require the evaluation and treatment of an ophthalmologist. I cannot give recommendations for your specific issue over the internet, but your question is a great ‘jumping off’ point to discuss tretinoin-induced eyelid irritation, one of the more common difficulties of using medicated creams containing tretinoin for their anti aging benefits.
I always stress to my patients that "Tretinoin will irritate skin that is already irritated." This means that if their skin becomes irritated for any reason (sunburned, windburned, chapped due to harsh products, microdermabrasion or IPL laser treatments, an allergic reaction, etc.) they need to stop using their tretinoin product until the skin has entirely normalized, plus at least another week. I explain to them that if they apply tretinoin to irritated skin it will intensify the irritation big time! We start the 4 steps to calm skin irritation before starting tretinoin again.
Dr. Cynthia Bailey's 4 Steps to Calm Skin Irritation for Tretinoin (RetinA and Renova) Use:
- Stop tretinoin until skin is normal. When skin has become irritated, I have my patients stop tretinoin use until their skin irritation has resolved.
- Cleanse skin with a pH balanced hypoallergenic cleanser. I have them wash with a hypoallergenic, sulfate-free, pH balanced non-irritating soap such as Extremely Gentle Foaming Facial Cleanser. I use this cleanser every day for my own skin. I've used tretinoin for years and know how important it is to use only a gentle cleanser if skin starts to become irritated. Using a gentle cleanser helps prevent excessive removal of precious skin lipids and this helps you to avoid skin irritation in the first place.
- Apply a hypoallergenic moisturizer. After washing I have my patients apply a similar gentle and hypoallergenic moisturizer that is free from any irritating ingredients. This helps to heal the skin barrier. My top choice, and the face creams that almost all of my thousands of tretinoin patients use are my Daily Face Creams. I have one for Oily to Normal Skin and another for Dry to Normal Skin. my Daily Face Cream for Normal to Oily Skin. I advise them to use these products until the skin has returned to normal, before gingerly resuming tretinoin.
- We resume using tretinoin only after the skin has returned to normal - plus at least 2 weeks! Yep, at least 2 weeks. This is because the outer skin layer needs time to rebuild itself with the structural integrity necessary to resist irritation again. Alternatively, use a retinol designed for eyelids. My Advanced Corrective Eye Cream combines the right concentration of retinol with green tea polyphenol antioxidants to sooth inflammation so that you can enjoy the age-fighting benefits of retinoids without the inflammation. This is the way I treat my own 60+ year old eyelids with a retinoid.
Why do your eyelids get irritated from tretinoin?
It is important to understand that thin eyelid skin that becomes slightly irritated from tretinoin use will get very irritated with continued use of the product. The end result can be puffy, red, scaly eyelid skin on both the upper and lower eyelids. Believe it or not, this does not happen to everyone!
For people whose eyelid skin is sensitive to tretinoin, I tell them to keep the cream well away from the eyelids.
- It is important to understand that creams melt as they warm on the skin, which makes them migrate farther out from where they were initially applied.
- Sensitive skin patients should not apply tretinoin products any closer to the eyelids than the bone around the eye sockets (the orbital rim).
If that doesn’t help, then they need to move farther and farther out from the eye area until they find an application zone that they can tolerate.
I have written several posts describing how I instruct my patients on the successful use of tretinoin products. The two most on-point articles are:
- How to Correctly Use Retin A for Acne and Anti Aging Skin Care
- How to Treat Dry Skin Caused from Retin A Use in the Winter
Allergic Eyelid Contact Dermatitis
In my practice, most of my tretinoin patients that also have red, scaly, and dry eyelid skin actually have allergic eyelid contact dermatitis, not simple tretinoin irritation. Dermatologist Dr. Cynthia Bailey
Allergic eyelid dermatitis is due to an allergen touching the eyelid skin, which then causes a red, scaly rash. For more information on the causes of allergic eyelid contact dermatitis and how I treat it in my dermatology practice click here.
Know that if tretinoin is applied to this allergic rash it compounds the situation by adding irritation - resulting in an even bigger skin flare up. In these cases, tretinoin is not the allergen itself, but does certainly make the situation worse.
I will write a post on allergic eyelid contact dermatitis in the near future. It’s fascinating, common, and always a satisfying surprise to figure out the true allergen culprit.
Cynthia Bailey MD, Dermatologist
Disclaimer: Please realize that availing yourself of the opportunity to submit and receive answers to your questions from Dr. Bailey does not confer a doctor/patient relationship with Dr. Bailey. The information provided by Dr. Bailey is general health information inspired by your 'Ask Dr. Bailey' question. It should not be a substitute for obtaining medical advice from your physician and is not intended to diagnose or treat any specific medical problem (and is not an extension of the care Dr. Bailey has provided in her office for existing patients of her practice). Never ignore your own doctor’s advice because of something you read here; this information is for general informational purpose only.